Alert archive / New York / Coastal Flood Statements in 2012

Coastal Flood Statement 24, NWS New York, NY

November 16, 2012Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Nov 16, 2012, 7:24 PM EST for Kings County, Nassau County, Queens County, New York. It took effect at Nov 17, 2012, 9:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2012, 7:24 PM EST (00:24 UTC)
In effect from
Nov 17, 2012, 9:00 AM EST
Expired
Nov 17, 2012, 12:00 PM EST
In force
3 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WHUS41 KOKX 170024
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EST FRI NOV 16 2012

...MINOR COASTAL FLOODING OF HISTORICALLY VULNERABLE SOUTH SHORE
BAY LOCATIONS DURING SATURDAY MORNING HIGH TIDE...

NYZ075-178-179-171030-
/O.NEW.KOKX.CF.S.0024.121117T1500Z-121117T1700Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
724 PM EST FRI NOV 16 2012

* LOCATIONS...AREAS HISTORICALLY VULNERABLE TO COASTAL FLOODING
  ALONG THE SOUTH SHORE BAYS OF NASSAU...KINGS AND QUEENS
  COUNTIES.

* TIDAL DEPARTURES...AROUND 1 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN 1000 AND 1100 AM.

* IMPACTS...MINOR INUNDATION OF ROADWAYS AND ADJACENT PROPERTIES.

$$
2 follow-up statements
651 
WHUS41 KOKX 170927
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
427 AM EST SAT NOV 17 2012

...ISOLATED MINOR COASTAL FLOODING OF HISTORICALLY VULNERABLE
SOUTH SHORE BAY LOCATIONS DURING HIGH TIDE THIS MORNING...

NYZ075-178-179-171700-
/O.EXT.KOKX.CF.S.0024.121117T1400Z-121117T1700Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
427 AM EST SAT NOV 17 2012

* LOCATIONS...AREAS HISTORICALLY VULNERABLE TO COASTAL FLOODING 
  ALONG THE SOUTH SHORE BAYS OF NASSAU...KINGS AND QUEENS 
  COUNTIES.

* TIDAL DEPARTURES...AROUND 0.5 TO 1 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING TIMES OF HIGH TIDE BETWEEN 900 AND 1100 AM.

* IMPACTS...ISOLATED MINOR INUNDATION OF ROADWAYS AND ADJACENT
  PROPERTIES.

$$
959 
WHUS41 KOKX 171700
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1200 PM EST SAT NOV 17 2012


NYZ075-178-179-171800-
/O.EXP.KOKX.CF.S.0024.000000T0000Z-121117T1700Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
1200 PM EST SAT NOV 17 2012

THE THREAT OF MINOR COASTAL FLOODING HAS ENDED WITH THE PASSAGE OF
THE HIGH TIDE CYCLE.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 16, 6:28 PM EST, 56 minutes earlier.

Area forecast discussion, Nov 16, 6:28 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
628 PM EST FRI NOV 16 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES WILL GRADUALLY BUILD OVER THE
NORTHEAST THROUGH THE WEEKEND. THE HIGH WILL REMAIN OVER NORTHERN
NEW ENGLAND WITH A PERSISTENT NORTHEAST FLOW THROUGH THE MIDDLE OF
NEXT WEEK. A LARGE STORM SYSTEM IS FORECAST TO DEVELOP OVER THE
WESTERN ATLANTIC BUT IS CURRENTLY EXPECTED TO REMAIN OFFSHORE AS
ANOTHER AREA OF HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SURFACE HIGH PRESSURE OVER THE GREAT LAKES WILL GRADUALLY BUILD
TOWARDS THE NORTHEASTERN PORTION OF THE US. OVERNIGHT. EXPECTING DRY
WEATHER AND MOSTLY CLEAR SKIES. LIGHT WINDS WILL ALLOW OVERNIGHT
TEMPERATURES TO FALL INTO THE 20S AND 30S. USED A MAV/MET BLEND FOR
OVERNIGHT LOWS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD OVER THE REGION
SATURDAY AND SATURDAY NIGHT. STRONG SUBSIDENCE SHOULD ALLOW FOR
MOSTLY SUNNY SKIES BUT AN INCREASING NORTHEAST FLOW WILL KEEP
TEMPERATURES IN THE UPPER 40S AND LOWER 50S ON SATURDAY. SATURDAY
NIGHT...TEMPERATURES ARE EXPECTED TO FALL INTO THE 20S AND 30S. GOOD
AGREEMENT BETWEEN THE MAV/MET GUIDANCE AND WAS USED FOR TEMPERATURES
IN THE SHORT TERM.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH TUE WITH THE LONGWAVE PATTERN
ACROSS THE CONUS...THEN DIVERGE WITH THE ENERGY ASSOCIATED WITH THE
DEEP AREA OF LOW PRES CURRENTLY OVER THE GULF OF ALASKA.  UPPER
RIDGING OVER THE EASTERN HALF OF THE COUNTRY WITH A 1040 SFC HIGH
OVER NORTHERN NEW ENGLAND ON SUNDAY WILL REMAIN NEARLY STATIONARY
WHILE GRADUALLY WEAKENING INTO EARLY NEXT WEEK. MEANWHILE...A
DEVELOPING AREA OF LOW PRES JUST N OF THE CARIBBEAN WILL CAUSE A
TIGHTENING PRES GRADIENT BETWEEN THE TWO SYSTEMS. MODEL GUIDANCE IS
IN AGREEMENT THAT THE STRONGEST WINDS REMAIN TO OUR S...ALTHOUGH A
PERSISTENT NE FLOW WILL REMAIN ACROSS THE AREA FOR SEVERAL DAYS. DRY
WEATHER IS EXPECTED...ALTHOUGH MOISTURE FROM THE ATLANTIC WILL
GRADUALLY INCREASE IN THE LOW LEVELS WITH THE INCREASING LIKELIHOOD
FOR STRATUS DEVELOPMENT UNDER A SUBSIDENCE INVERSION. TEMPERATURES
THROUGH THIS TIME WILL BE RIGHT AROUND NORMAL LEVELS.

AS THE HIGH DEPARTS EARLY NEXT WEEK...WAA ENSUES AND THIS IS WHERE
THE MODELS BEGIN TO DIVERGE. THE ULTIMATE POSITION OF THE PARENT
UPPER CYCLONE IN THE NERN PACIFIC WILL PLAY A PARAMOUNT ROLE IN HOW
THE DOWNSTREAM MID-LEVEL FLOW EVOLVES OVER THE CONUS. THE GFS/GFS
ENS MEAN/UKMET AND CMC HAVE BEEN THE MOST AGGRESSIVE WITH HEIGHTS
DIGGING INTO THE SERN US WHICH WOULD RESULT IN SFC COASTAL LOW
DEVELOPMENT. THE FLATTER SOLNS...THAT IS THE ECMWF AND ECMWF ENS
MEAN AND CMC ENS MEAN CONTRADICT THIS IDEA. TODAYS 12Z RUNS OF THE
CMC/UKMET HAVE TRENDED TOWARDS THE FLATTER SOLNS BUT IT APPEARS THAT
RUN-TO-RUN CONTINUITY REMAINS POOR. THIS WILL HOPEFULLY BE RECTIFIED
IN THE COMING DAYS ONCE THE SYSTEM MOVES ONSHORE AND UPPER AIR DATA
CAN SUPPLEMENT MODEL OUTPUT. HAVE INCLUDED SILENT 20 POPS INTO THE
FORECAST TUE NIGHT AND WED TO ACCOUNT FOR THE POOR RUN-TO-RUN
CONTINUITY AND AGAIN ON FRI AS A WARM FRONT LIFTS THROUGH THE AREA.

TEMPS FOR THE REMAINDER OF THE FORECAST PERIOD ARE EXPECTED TO
REMAIN SLIGHTLY ABOVE NORMAL LEVELS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE VFR UNDER HIGH PRESSURE TO THE NORTH.

SCT-BKN HIGH/MID LEVEL CLOUDS WILL CONTINUE TO PASS TO THE EAST
THIS EVENING. NORTHERLY WINDS 5-10 KT SHOULD DIMINISH SLIGHTLY
OVERNIGHT...THEN BECOME NE CLOSER TO 10 KT BY MID TO LATE MORNING
SAT. WINDS DECREASE TO BLW 10KT FRI NGT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

KLGA FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

KEWR FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

KTEB FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMD EXPECTED.

.OUTLOOK FOR 00Z SUN THROUGH WED...VFR. PERSISTENT NE FLOW 5-10
KT...BECOMING N-NW ON WED.

&&

.MARINE...
HIGH PRESSURE BUILDS IN FROM THE NORTH AND WEST THROUGH TONIGHT AND
TOWARDS NORTHERN NEW ENGLAND ON SATURDAY. THE FLOW WILL START OFF
NORTHERLY AND THEN SHIFT MORE NORTHEASTERLY DURING THE DAY ON
SATURDAY. WINDS ARE FORECAST TO REMAIN BELOW SCA CRITERIA.
HOWEVER...DUE TO A LONG PERIOD SWELL SEAS COULD REACH 5 FT.
THEREFORE THE SMALL CRAFT ADVISORY REMAINS UP THROUGH SATURDAY NIGHT
FOR THE OCEAN.

A TIGHT PRESSURE GRADIENT WILL DEVELOP FROM STRONG HIGH PRES TO
THE NORTH AND DEVELOPING LOW PRES TO THE SOUTH. THE STRONGEST
WINDS ARE EXPECTED TO REMAIN S OF THE FORECAST WATERS WITH GUSTS
REMAINING JUST BELOW SCA LEVELS ON THE OCEAN WATERS.
SEAS ARE EXPECTED TO SLOWLY SUBSIDE AND FALL BELOW SCA LEVELS BY
MON. THEN...AS LOW PRES DEVELOPS OVER THE WESTERN
ATLANTIC...MARGINAL SCA SEAS POSSIBLY REDEVELOP ON THE OCEAN
WATERS TUE AND WED.

&&

.HYDROLOGY...
DRY WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES WILL CONTINUE TO FALL. WATER LEVELS DURING
THE TIMES OF HIGH TIDE WILL REMAIN NEAR...BUT NOT TOUCH MINOR FLOOD
LEVELS.

&&

.EQUIPMENT...
THE NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR AT UPTON NEW YORK
/KOKX/ IS UNAVAILABLE. THE RADAR IS OUT OF SERVICE DUE TO A
MECHANICAL FAILURE /NOT STORM RELATED/. THE RADAR IS NOT EXPECTED TO
BE BACK IN SERVICE UNTIL THE FIRST WEEK OF DECEMBER. ADDITIONAL
UPDATES WILL BE MADE AVAILABLE AS MORE INFORMATION BECOMES AVAILABLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EST SUNDAY
     FOR ANZ350-353-355.

&&

SYNOPSIS...BC/24
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...24
AVIATION...12/GOODMAN
MARINE...BC/24
HYDROLOGY...BC/24
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Nov 16, 4:10 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
410 AM EST FRI NOV 16 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
410 AM EST FRI NOV 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-170915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
410 AM EST FRI NOV 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.